By Brenda Schell, Missouri Public Health Analyst at the CDC Foundation
Communities across the United States are facing an evolving and complex overdose epidemic, which claimed more than 100,000 lives in 2022. Recent increases in overdose deaths have largely been attributed to illicit fentanyl, which has increasingly been combined with both opioid and stimulant drugs and used to lace counterfeit pills.
Federal agencies have been warning that xylazine, a non-opioid tranquilizer used in veterinary medicine, is infiltrating the drug supply and being mixed with other illicit substances — most commonly heroin and fentanyl. Xylazine threatens to worsen outcomes for people who use drugs and complicate the overdose prevention landscape across the country.
Xylazine is approved for veterinary use in the United States but is not approved by FDA for human medicine. The drug is not currently controlled under the Controlled Substances Act. Heroin or fentanyl cut with xylazine is often referred to as “tranq”, “tranq dope” or “zombie drug.” Substances containing xylazine can be ingested orally, snorted, sniffed, or mostly commonly, injected intravenously.
People may not know whether they are exposed to xylazine when using other substances, which may place people who encounter it at greater risk for harm and death. Xylazine is a central nervous system depressant, causing drowsiness, slowed breathing, reduced heart rate, and hypotension, which may increase the risk of a fatal overdose.
The symptoms of xylazine use and opioid use are similar, making it difficult to differentiate whether an individual has used both substances. Intravenous Xylazine use is associated with skin ulcers, lesions, and abscesses. Individuals who develop a physical dependency on xylazine may develop severe withdrawal symptoms.
The only way to know for certain if xylazine is in the drug supply is through testing. However, based on national reporting, it should be assumed that xylazine could be present in any illicit substances. It is important to understand that just one dose may be the deadly dose.
Those responding to a suspected drug overdose are advised to administer naloxone. Though xylazine is not an opioid, and does not respond to naloxone, xylazine is most often mixed with other opioids. It is recommended that everyone have access to naloxone.
Illicit drugs seized, and submitted for testing, have indicated the presence of xylazine for several years; however, the frequency that xylazine is being identified is increasing. The overwhelming majority of samples that indicated a presence of xylazine, were a mixture with other drugs, most frequently fentanyl.
Brenda Schell is the Missouri Public Health Analyst for the Overdose Response Strategy, a national project dedicated to building partnerships between public health and public safety agencies and organizations in each individual state. The mission of the Overdose Response Strategy is to help communities reduce fatal and non-fatal drug overdoses by connecting public health and public safety agencies, sharing information, and supporting evidence-based interventions. The ORS is funded by the CDC and ONDCP.
Prior to Ms. Schell taking this position, she served as Executive Director of a statewide substance use recovery advocacy organization for over 10 years, whose mission was to eliminate barriers to recovery for all affected by substance use disorders. She also served as the Diversion Outreach Coordinator for the Drug Enforcement Administration (DEA) St. Louis Field Division, covering the states of Missouri, Kansas and Illinois.